Last reply 1 year ago
Allergic to steroid

In the flush out period between changing meds my Neuro decided to put me on three doses of IV methylprednisolone. I reacted to it twice and so he decided to leave it at that. While this did not bother me I am beginning to wonder what’s going to happen if I need a steroid again in the future. I know that steroids are used to treat reactions, so it made no sense really. The doctor said it may be that I am allergic to one of the additives in it. Just wondering if anyone else had the same problem?

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


jasfromtas
5 years ago

Hi Aoife,
I’ve not heard of an allergy before – hope you were not too sick with the reaction?
I suspect if you need steroids in future they may just give you a different type, there are a couple of options and whilst IV methylprednisalone is common there is also IV dexamethasone, or oral steroids which come in at least three types: prednisalone, prednisone or dexamethasone.
Or they could give you the methylprednisalone but with an antihistamine before hand, to reduce the allergy risk, depending on how bad your reaction was.
Don’t stress though, just save that bridge for when you need to cross it.
Hope you feeling better now
🙂 Jas


funnybank
5 years ago

hi i have a friend who got pancreatitis from steroid treatment. she explained that this could have been avoided if she had been given another drug at the same time to protect her stomach. she has now been left without steroid treatment as an option. i was particularly interested as i suffer allergies to drugs very easily. i’m sorry that you have had problems. could you get a second opinion regarding the specific type of reaction you suffered?
take care


aoife-2-2
5 years ago

Thank you both for your replies. It was quite severe the second time, even though I had been given an antihistamine. I’m glad to know there are more available and that hopefully there will be one that I can use if needs be 🙂


geggyboy
1 year ago

Aoife, you are not alone, but I think ‘we’ are compared to a few billion in the world. I have yet to find a doctor or claimed professional yet who will actually accept that we can be allergic to steroid. On a break out, most doctors just want to give you more cortisone.
I was told by one dermatologist that people allergic to cortisone will be about 1 in maybe a billion since it is a natural body hormone. How they make steroid obviously isn’t.
As I type, I am near disabled with an outbreak related to steroid which initially hit me last summer 2016.
I suffer from shingles outbreaks quite a lot. A LOT!! Not normally bad, just the odd breakout at the base of my back which is preceded by very bad leg and back ache at nerve ends. (Especially where damaged in an accident).

So please allow me to post a story, (very very long but essential) that maybe others can relate to, as it is NOT easy to determine that one is allergic to steroid based substances. This means that we are also allergic to meat at varying levels, since most farm animals are pumped full of steroids. Read my story and you will see why now I believe that meat and of course cortisone has caused my eczema and other outbreaks all my life. Once you become allergic to something such as, you will be allergic to many other things as well, as I found out. I don’t mind prawns, peanuts, whatever, but now I am suffering, just one prawn or a tiny piece of fish will set me off and put me down for many days.

In 2007 while under the doctor for stress related skin disorders (assumed), I was injected with cortisone. Within 3 days, my skin was clear and I felt like Hercules. I was also taking other urological tablets. In about 10 days, my chest started itching and became very red indeed. It felt like some virus was attacking me. Within 13 days, I was completely crippled with my entire body burning red as if I was standing next to a furnace. Within those days, billions of minute spots broke through the skin and itched like hell as they dried. Underneath this was the second wave breaking through and burning so bad, you don’t know where to turn. The recycling began every 5 or 6 days until I was completely debilitated.
The doctors thought this to be the urological tablets I was taking, but the Urologist exclaimed that he had never witnessed such a reaction with this particular medicine. Regardless, they were detrimentally stopped just in case.
The dermatologist prescribed more cortisone tablets for a long period. I took them.

By now, I had been suffering for 6 months, barely able to speak and nothing could touch my skin, not even silk. Thousands and thousands of Dollars later having tried many specialists and Indian Ayurveda treatments from frozen yogurt like stuff each day, to some acupuncture, absolutely nothing worked and I just got worse and worse. Those close to me thought I was about to die and I indeed wanted to.

My sister, who was in London at the time, some 3,500 miles away from me, phoned screaming that I had passed the same thing on to her as she was in agony. Of course, she was wrong and after some hysterical questions, I managed to ascertain that about 10 days before her outbreak, she had visited a doctor who injected cortisone into her heals to treat fasciitis symptoms. BINGO!!! The lights came on. Until then, nobody including myself had realized that the very cortisone I was taking was killing me. My entire family are also subject to this allergy as incredibly rare as it is. Still, doctors pretty much refused to accept this scenario.
They still adamantly maintained it was eczema, how can you argue? I maintained it was viral, possibly vericella-zoster related (Chickenpox). A friendly vet saw me crawling around one day and confirmed that what I had was viral and that the eczema bit was where I scratched it.

Having stopped all cortisone immediately, I was still disabled for a further 1 year (18 months in total), as this ailment kept recycling. Towards the end of the recycling, Apple Cider Vinegar rubbed in saw it off eventually and indeed gave me great relief. During my very bad times, I was prescribed nothing short of a horse tranquilizer to put me down at night. Prior to sleeping, my wife rubbed near raw Aloe over my back otherwise I could not lie down. (Aloe relief lasts exactly 47 minutes. By this time I was out).

Clear for 10 years, last summer, I started getting this rash again and the stress at the thought of it was enough to trigger it further, or so we thought. I had been to the doctor who prescribed a Cealis like tablet (similar to Viagra), not for the usual, but this is prescribed for men with enlarged prostrates. I had no idea what it was, I just took 5 mg every now and then. Not associating the two, about 10 days after taking the tablet my skin started breaking out. As it happens, I ignored the doctor’s prescription schedule simply because of the cost of the medicine. I did however take it periodically as prescribed. My rash would break out, and ease off and so on all through until February this year (2017). I visited my local pharmacist explaining that I could not afford the tablets and he suggested I take an Indian equivalent which was a third of the price, 10 mg and contained exactly the same material. I took one!!!!!!!!!! Within ten days, I now find myself at such a low state, I am again almost disabled and in such a lot of discomfort with my entire body red raw and covered in shingles which recycles every 3 or 4 days.

Doing the mathematics, we realized that the Cealis like tablets caused this. Again, can you believe it? The doctors and specialist deny this is the case and offer me cortisone again. They all say there is no correlation between cortisone and say Viagra, or any Cealis like tablets. I did not believe this and spent money on line with specialists asking them the same question and he came back with the same answer. ‘There is no correlation’.
I revisited my old pharmacist and asked him. At first he agreed, no correlation; ‘Accept’, he added, ‘They are both steroid based’. BINGO!
I have tried ‘neem’, ‘cumin’ and you name it. Aciclovir cream tends to treat it a bit, but it is so expensive and I need about 20 ltrs of the stuff to cover me. Aciclovir tablets will suppress it in waves, but there is no cure and once you top taking aciclovir, the outbreak becomes so very violent again.

I guess I have to wait another 18 months for it to cycle out of my immune system and then I will have to stay vegetarian.
Sorry for such a loooooooooong post, but I truly hope it relates and someone else out there surfing for an answer as I have and find this site.

Join Shift.ms to reply to this post.

Become part of the community so you can chat, compare and learn from other MSers.